Iowa, 2010Flooding in Iowa, June 11 to 30, 2010
June 11 to 30, 2010 · NWS OAX · 3 events in 3 counties and zones
Heavy rain during the first 10 or 11 days of June caused the Missouri River to flood from around Plattsmouth downstream through Rulo. The flooding lasted through July downstream of Plattsmouth.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain during the first 10 or 11 days of June caused the Missouri River to flood from around Plattsmouth downstream through Rulo. The flooding lasted through July downstream of Plattsmouth.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 11, 2:26 AM CST, 9 hours 4 minutes earlier.
Area forecast discussion, Jun 11, 2:26 AM CST, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
326 AM CDT FRI JUN 11 2010
.DISCUSSION...
MAIN CONCERNS ARE CURRENT FLOODING AND THE FLOOD POTENTIAL THROUGH
TONIGHT. CURRENT MCS WILL CONTINUE TO AFFECT PARTS OF THE AREA.
THIS SHOULD DECREASE AS THE LOW LEVEL JET WEAKENS THIS MORNING.
QUESTION THEN BECOMES WHETHER OR NOT THERE WILL BE REDEVELOPMENT
TODAY OR IF IT WILL HOLD OFF UNTIL TONIGHT. 4 KM WRF-NMM DEVELOPS
STORMS FARTHER SOUTH LATE THIS AFTERNOON AND EVENING COMPARED TO
WHERE STORMS ARE NOW. THAT WOULD BE GOOD NEWS...EXCEPT STORMS WILL
PROBABLY EXPAND NORTH OVERNIGHT. WILL LET THE CURRENT FLASH FLOOD
WATCH STAY WHERE IT IS NOW AND THE DAY SHIFT WILL NEED TO EVALUATE.
HAVE HIGHEST POPS ACROSS THE SOUTHERN PARTS OF OUR AREA FOR THIS
EVENING...THEN CENTRAL AND NORTHERN AREAS OVERNIGHT. SOUTHERN AREAS
CAN TAKE MORE RAIN...BUT AREAS ALONG AND NORTH OF A LINE FROM ABOUT
DAVID CITY TO OMAHA CAN NOT. MIGHT NEED ANOTHER FLASH FLOOD WATCH
FOR TONIGHT PERIOD BUT WILL NOT ISSUE AT THIS TIME. ATMOSPHERE
WILL REMAIN VERY MOIST...WITH PRECIPITABLE WATER VALUES OF 1.50
TO 2.00 INCHES INTO SATURDAY. FRONTAL BOUNDARY WILL REMAIN IN
THE AREA THE NEXT FEW DAYS...SO KEPT POPS GOING.
MODELS SUGGEST LOWER CHANCES BY MONDAY NIGHT AND TUESDAY WITH
ACTIVITY SHIFTING TO THE SOUTH. THERE IS STILL QUITE A BIT OF
UNCERTAINTY FARTHER OUT...SO DID NOT MAKE MANY CHANGES BEYOND
ABOUT TUESDAY.
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
06Z TAFS
SCT TSTMS WL BE MAIN CONCERN AT TAF SITES IN THE NEAR TERM. MVFR
CIGS HAVE ROLLED ACROSS ALL SITES WITH A FEW IFR CONDITIONS FLOATING
AROUND. IFR CONDITIONS EXPECTED IN +TSRA. VARIABLE CLOUDINESS
EXPECTED THROUGHOUT THE REMAINDER OF THE TAF PD WITH ADDITIONAL TSTM
DEVELOPMENT LATER.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR NEZ011-012-
015>018-030>034-042>045-050>052.
IA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR IAZ043-055.
&&
SHORT TERM...MILLER
AVIATION...KERNHazardous weather outlook, Jun 11, 10:21 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1121 AM CDT FRI JUN 11 2010
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120630-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1121 AM CDT FRI JUN 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
FLOODING OF VARIOUS CREEKS AND STREAMS WILL CONTINUE THROUGH
TONIGHT FOR PORTIONS OF EASTERN NEBRASKA. FLOODING ALONG PORTIONS
OF THE MISSOURI...ELKHORN...AND PLATTE RIVERS IS EXPECTED TO
CONTINUE THROUGH TOMORROW.
THERE IS A SMALL CHANCE THAT ISOLATED THUNDERSTORMS COULD DEVELOP
THIS AFTERNOON...WITH A HIGHER CHANCE FOR DEVELOPMENT THIS EVENING
AND TONIGHT. INITIAL STORM DEVELOPMENT SHOULD BE CENTERED ACROSS
SOUTHEAST NEBRASKA WHERE A FRONTAL BOUNDARY WILL PUSH NORTH INTO
THE AREA THIS EVENING. STORM DEVELOPMENT SHOULD EXPAND NORTH AND
EAST OVERNIGHT AS THE SURFACE LOW OVER WESTERN KANSAS PUSHES
NORTHEAST FORCING THE BOUNDARY ACROSS CENTRAL AND EASTERN NEBRASKA.
SOME SEVERE STORMS WILL BE POSSIBLE AS MOIST UNSTABLE AIR
CONTINUES TO ADVECT INTO THE REGION. DAMAGING WINDS AND HAIL WILL
BE THE PRIMARY CONCERNS. THE THREAT FOR HEAVY RAIN IS ALSO
HIGH...AND SHOULD RAIN OCCUR IN ALREADY SATURATED AREAS FROM
PREVIOUS RAIN FALL...WIDESPREAD FLOODING COULD CONTINUE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AND INTO
MONDAY NIGHT. SEVERE STORMS WILL BE POSSIBLE SATURDAY AND SATURDAY
NIGHT...MAINLY ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.
DAMAGING WINDS AND HAIL SHOULD BE THE MAIN HAZARDS...BUT LOCALLY
HEAVY RAIN AND FLOODING MAY BE POSSIBLE.
THE CHANCE FOR THUNDERSTORMS APPEARS LOW TUESDAY INTO WEDNESDAY...
BUT STORMS COULD DEVELOP LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT
ANY SEVERE WEATHER REPORTS...REPORTS OF FLOODING OR RAINFALL AMOUNTS
OF OVER TWO INCHES WILL BE APPRECIATED.
KURTZ
In the hours before
Local storm report, Jun 11, 5:46 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
646 AM CDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM FLOOD 12 S PILGER 41.83N 97.05W
06/11/2010 STANTON NE EMERGENCY MNGR
INTERSECTION OF HWY 32/HWY 15 CLOSED DUE TO WATER OVER
THE ROAD.
&&
DEEFlood, Mills
- When
- June 11, 11:30 AM CST to June 30, 11:59 PM CST
- Where
- Mills County, 3.4 mi WNW of Folsom to 4.64 mi NW of Folsom
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.121, -95.879
Heavy rain over much of eastern Nebraska and western Iowa during most of June caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. The flood damage was increased near the confluence of the Platte River where flood waters from the Platte added to the flow. In Plattsmouth the Missouri River crested a little over 33 feet in the late afternoon of June 22nd, flood stage is 26 feet. The river climbed above flood stage in the afternoon of June 11 and remained above flood stage into July. Several mobile home and camping communities along the river were flooded, including some trailers and mobile homes. Roads and farmland along the river were also flooded.
Flood, Fremont
- When
- June 11, 11:45 AM CST to June 30, 11:59 PM CST
- Where
- Fremont County, 2.88 mi W of Hamburg to 1.85 mi SW of Payne
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.604, -95.705
Heavy rain over much of eastern Nebraska and western Iowa during most of June caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. The river near Nebraska City climbed above flood stage early in the afternoon on June 11th and remained above flood stage into July. The river at Nebraska City crested around or a little over 25 feet during the afternoon of June 16th and June 21st. Flood stage is 18 feet. Some roads near the river were flooded along with some cabins, boat ramps and recreation areas.
Flood, Pottawattamie
- When
- June 15, 6:00 PM CST to June 30, 11:59 PM CST
- Where
- Pottawattamie County, 4.63 mi W of Grable to 1.75 mi SSE of Council Bluffs Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.482, -96.008
Heavy rain over much of eastern Nebraska and western Iowa during most of June caused a prolonged period of flooding along the Missouri River, especially downstream of Omaha through Rulo. In addition, increased flows from the Platte River caused the Missouri River to back up a bit increasing levels in the Council Bluffs area and just upstream. The high waters flooded Wilson Island Park for over a week and also crossed a few roads by the river and approached the parking lots of riverboat casinos.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Nebraska, June 11 to 30, 20101 death · 1 injured · $11 million · 22 events
- Tornadoes and Flooding in Nebraska, June 11 to 13, 2010$2.5 million · EF0 · 34 events
- Tornadoes and Flash Flooding in Colorado, June 11, 2010$540,000 · EF0 · 48 events
- Tornado and Flash Flooding in Nebraska, June 11 to 12, 2010$1.1 million · EF0 · 19 events
- Tornadoes and Flash Flooding in Kansas, June 11 to 12, 2010$100,000 · EF1 · 12 events
- Damaging Winds and Lightning Strikes in Florida, June 11, 2010$101,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Winds in Iowa, June 11, 2010$77,000 · 65 kt wind · 11 events
- Flash Flood in Indiana, June 11, 2010$100,000 · 1 event
- Flash Flood and Hail in Tennessee, June 11, 2010$47,000 · 1.75 in hail · 10 events
- Damaging Winds and Lightning Strike in Tennessee, June 11, 2010$55,000 · 55 kt wind · 3 events
- Strong Wind in California, June 11 to 12, 2010$60,000 · 1 event
- Hail in Colorado, June 11, 20102.75 in hail · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237838, 237836, 237889.